aios-scientificcommittee.org
August 27, 2014, 02:52:57 PM *
Welcome, Guest. Please login or register.

Login with username, password and session length
News: Dear Seniors / Colleagues

This forum has been disseminating information for the past 6 years. The amount of scientific deliberations done by this forum is immense.

To increase the user base and user friendliness we have decided to migrate our forums to LinkedIn, harnessing the power of social media.  With this shift, we are sure that the members would find easier to post their queries and share their views.

The existing posts in this forum shall remain for the users to view anytime.

To visit the new forum, click here


Dr. Lalit Verma
Chairman, Scientific Committee - AIOS
 
   Home   Help Search Login Register  
Pages: [1]
  Print  
Author Topic: Query No:73 - Post op foreign body sensation and itching after cataract surgery  (Read 1808 times)
admin
Administrator
Hero Member
*****
Posts: 2062


View Profile Email
« on: September 19, 2009, 12:02:48 PM »

   
Why do some patients post operatively after cataract surgery complain of foreign body sensation and itching although after thorough examination everything seems to be normal?
Dr Mayur Parmar.

Responses
No:1


Dear Dr. Mayur Parmar

Post cataract irritation and itching may be due to tear film anomaly.
this is more common when prednisolone acetate has been prescribed or when a temporal corneal incision is used.
fluoresein stain often shows up interesting patterns and helps in diagnosis.

hope this helps

Ramesh Dorarirajan

No:2


Dear Dr. Parmar,
Pre-operative over medication, excessive operating time increasing the light exposure and excessive postoperative medications all 'fry' the ocular surface to a variable extent. Persons with borderline surfaces and pre-existing tear film abnormalities do not take kindly to such handling. The persistent FB sensation & itching are a manifestation of these. Use a single pre-op antibiotic, use as little light as is required, shorten operating time as much as is safe and use combination of steroid-antibiotic drops post-op. Avoid diclofenac and other NSAID drops post-op. Coating the cornea with visco during surgery is also a good practice.
To treat these cases only lubricants with 'disappearing' preservatives usually suffice with a lot of reassurance.

Dr. Bhaskar Roy Choudhury

Expert Comment:

Dear Dr.Mayur Parmar
Aminoglycoside antiboitics,such as neomycin,Gentamycin and tobramycin most often produce contact allergic responce.Benzalkonium Chloride,a preservative is used commonly in ophthalmic medications,including cortico-steroid drop preparations,plays a role in inciting contact allergic response. Due to this patient always complains of itching.No any signs of allergy are seen,except sometime dilatation of blood vessels in the lower fornix.
Foreign body sensations may be due to allergy itself,sometimes it may be due to micro-deposits of corticosteroids in the way of tear film.
This is like cell mediated Type IV  hypersensitivity reaction but no evidance of dermatoconjunctivitis is seen.
Treatment:-Discontinue the presently used drugs.
Shift patient on preservative free non aminoglycoside medication.Some times preservative free artificial tears may help.

Regards

Dr. T. P. Lahane
GMC,Mumbai
drtplahane@rediffmail.com


« Last Edit: November 06, 2009, 09:30:16 AM by admin » Logged
Pages: [1]
  Print  
 
Jump to:  

Powered by MySQL Powered by PHP Powered by SMF 1.1.10 | SMF © 2006-2008, Simple Machines LLC Valid XHTML 1.0! Valid CSS!